Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 106, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2018, 10:23 PM EDT for Athens County, Washington County, Ohio. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 10:23 PM EDT (02:23 UTC)
- Expired
- Aug 20, 2018, 10:43 PM EDT
- In force
- 20 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Athens County, OH, Washington County, OH
The radar
The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
928
WUUS51 KRLX 210223
SVRRLX
OHC009-167-210300-
/O.NEW.KRLX.SV.W.0106.180821T0223Z-180821T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1023 PM EDT MON AUG 20 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Washington County in southeastern Ohio...
Southeastern Athens County in southeastern Ohio...
* Until 1100 PM EDT.
* At 1023 PM EDT, a severe thunderstorm was located near Coolville,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coolville and Little Hocking.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3920 8182 3924 8199 3941 8187 3933 8162
3926 8170
TIME...MOT...LOC 0223Z 231DEG 15KT 3928 8186
HAIL...1.00IN
WIND...60MPH
$$
MEC1 follow-up statement
579
WWUS51 KRLX 210243
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1043 PM EDT MON AUG 20 2018
OHC009-167-210252-
/O.CAN.KRLX.SV.W.0106.000000T0000Z-180821T0300Z/
Washington OH-Athens OH-
1043 PM EDT MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
SOUTHEASTERN ATHENS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3920 8182 3924 8199 3941 8187 3933 8162
3926 8170
TIME...MOT...LOC 0240Z 231DEG 15KT 3933 8177
$$
MECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:18 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 20, 9:18 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Charleston WV 918 PM EDT Mon Aug 20 2018 .SYNOPSIS... A warm front lifts north tonight, followed by one or more cold fronts Tuesday. Cool, moist, low level northwest flow on Wednesday. High pressure Thursday and Friday. && .NEAR TERM /THROUGH TUESDAY/... As of 830 PM Monday... Updated forecast to lower PoP per radar and satellite trends upstream across eastern KY. Only expect isolated light showers overnight. Removed thunder as well through 12Z Tuesday, except over portions of southeast OH. Allowed for periods of clearing despite for few mid to upper level clouds passing through. If this clearing materializes, dense river valley fog could develop overnight. Added some fog in weather grids. As of 230 PM Monday... Multiple cold fronts associated with this system approach and cross Tuesday, with showers and thunderstorms. The early timing of more numerous showers and thunderstorms, even during the overnight hours over the middle Ohio Valley, will limit instability Tuesday, even as bulk shear increases. The associated upper level crosses late Tuesday, but the last of the cold fronts is progged to possibly lag behind the short wave. If we could get heating at some point Tuesday afternoon, then associated upper level cooling may be sufficient to convert the increased bulk shear for strong to severe thunderstorms. A warm, muggy night is on tap tonight, as the warm front pushes through, and then temperatures on Tuesday will be largely dependent upon the timing of rounds of showers and thunderstorms coming through. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 250 PM Monday... Surface low to move across the Great Lakes with cold front at the surface Tuesday evening. Forecast area will be located in the warmer and moist unstable air ahead of frontal passage. Moderate instability and low-level shear, especially in vicinity of front will allow a few strong thunderstorms to develop. Main impacts will be damaging winds as mid level flow increases through the day. A mid level post frontal trough will traverse on Wednesday, bringing another round of precipitation. After that, surface high pressure build in with ridging taking place by Thursday. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 250 PM Monday... Mid level flow becomes more zonal into the weekend with 5H trough lifting north of the Great Lakes. Followed central guidance with some tweaks for Wednesday night as blends where a little tardy in clearing precipitation east of the region. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 807 PM Monday... Visible satellite imagery show mostly clear skies downstream across northeast KY, with few mid to upper level clouds passing by before sunset. Depending on the cloud cover, as areas of clearing could produce enough radiational cooling, together with weak BL winds, IFR dense fog formation could be possible, mainly along the river valleys overnight. Otherwise, MVFR ceilings could linger across the northeast mountains, and VFR conditions should prevail elsewhere. This thinking is contrary to all guidance that shows plenty of clouds, showers and storms tonight, except for the high resolution model HRRR which brings dry conditions. So confidence is medium counting with my gut feelings. The probability of pcpn has been lowered. Removed thunder from TAF tonight as can not find any substantial forcing mechanism to sustain strong updrafts. An approaching low pressure system will adopt the old frontal boundary south of the area, and produce a warm front that should lift slowly north into our northern sections by 12Z Tuesday. Showers and thunderstorms will become more numerous Tuesday, as a cold front approaches from the west. The lower atmosphere could decouple to produce light to calm winds overnight. Winds will become south to southwest on Tuesday, becoming gusty during the afternoon along thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage of storms could vary on Tuesday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 08/21/18 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H M M L L M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H M M M H H H H EKN CONSISTENCY H H H H M M L L L L L L PKB CONSISTENCY H H H H H H H M H H H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z WEDNESDAY... IFR in showers and thunderstorms possible Tuesday night, and in stratus overnight Tuesday night into Wednesday morning.. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/RPY/TRM NEAR TERM...TRM/ARJ SHORT TERM...KMC LONG TERM...KMC AVIATION...ARJ
Hazardous weather outlook, Aug 20, 2:36 AM EDT, 19 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 236 AM EDT Mon Aug 20 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-210645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 236 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized heavy rainfall from repeated showers and thunderstorms over the same location could lead to flash flooding on Tuesday. There is a small chance that stronger thunderstorms on Tuesday could produce damaging winds. SPOTTER INFORMATION STATEMENT Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 7:28 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
728 PM EDT MON AUG 20 2018
OHZ066-210015-
Perry-
728 PM EDT MON AUG 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY COUNTY...
At 727 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pataskala to near Bremen to near Hocking
Hills State Park. Movement was northeast at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Harbor Hills, Crooksville, Thornville, Junction City, New
Straitsville and Glenford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3982 8208 3973 8208 3972 8203 3956 8220
3956 8226 3959 8226 3960 8238 3974 8236
3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2327Z 218DEG 27KT 3998 8268 3974 8248 3948 8248
MECSpecial weather statement, Aug 20, 9:48 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
948 PM EDT MON AUG 20 2018
OHZ066-067-075-210245-
Athens-Morgan-Perry-
948 PM EDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY...WESTERN
MORGAN AND NORTHWESTERN ATHENS COUNTIES...
At 948 PM EDT, a strong thunderstorm was located over Glouster,
moving north at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Nelsonville, Glouster, McConnelsville, Shawnee, Crooksville, Malta,
Corning, Buchtel, Jacksonville, Murray City, Trimble, Hemlock,
Rendville, Burr Oak State Park and Eagleport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3981 8207 3977 8208 3976 8186 3975 8181
3939 8202 3945 8224 3947 8223 3947 8217
3955 8216 3956 8221 3982 8214
TIME...MOT...LOC 0148Z 197DEG 26KT 3950 8210
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:48 PM EDT | Special Weather Statement | RLX | Morgan | 57 min |
| Aug 20, 11:57 PM EDT | Special Weather Statement | RLX | Morgan | 33 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.